FAQContact usTerms of servicePrivacy Policy

Insulin treatments pose higher risk for elderly diabetics

Tuesday March 11, 2014
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
Elderly patients who have diabetes and are treated with insulin are more likely than younger patients to visit the ED and be hospitalized for insulin-related hypoglycemia and insulin-related errors, according to a study.

Insulin remains one of the most challenging aspects of managing diabetes because of complexities in dosing and administration of the medication and the need to monitor blood glucose, according to background information in the study, which was published March 10 on the website of JAMA Internal Medicine. The risk of insulin-related hypoglycemia is an important consideration when choosing treatment options.

Andrew I. Geller, MD, of the CDC in Atlanta, and colleagues analyzed data on adverse drug events among insulin-treated patients seeking ED care and from a national household survey of insulin use from 2007 through 2011.

Based on 8,100 adverse drug event cases, the authors estimated that 97,648 ED visits for insulin-related errors occurred annually and that 29.3% of those resulted in hospitalization. Patients 80 or older who were treated with insulin were more than twice as likely to visit the ED and nearly five times more likely to be hospitalized because of insulin-related errors than patients ages 45 to 64.

Severe neurological conditions (shock, loss of consciousness, seizure or a hypoglycemia-related fall or injury) were documented in 60.6% of cases. In the 20.8% of patients in whom factors leading up to the ED visit were documented, meal-related issues (such as not eating after taking a fast-acting medication or not adjusting the insulin regimen to make up for reduced calories) were involved in 45.9% of cases. About 22.1% of those ED visits involved patients taking the wrong insulin product and 12.2% involved patients taking the wrong dose.

“Rates of ED visits and subsequent hospitalizations for IHEs [insulin-related errors] were highest in patients 80 years or older,” the authors wrote. “The risks of hypoglycemic sequelae in this age group should be considered in decisions to prescribe and intensify insulin. Meal-planning misadventures and insulin product mix-ups are important targets for hypoglycemia prevention efforts.”

Study abstract: http://archinte.jamanetwork.com/article.aspx?articleid=1835360


Send comments to editor@nurse.com or post comments below.